Heparin-induced thrombocytopenia leading to stroke, lower extremity arterial occlusive disease, and skin necrosis: A case report


NAZLIEL B., Caglayan H. Z. , Capraz I. Y. , Irkec C., Yagci M., Gesoglu T.

PLATELETS, vol.25, no.2, pp.129-131, 2014 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 25 Issue: 2
  • Publication Date: 2014
  • Doi Number: 10.3109/09537104.2013.779655
  • Journal Name: PLATELETS
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.129-131

Abstract

Enoxaparin sodium is a low molecular weight heparin (LMWH) used to treat and prevent deep venous thrombosis (DVT). The common complications related to the use of heparin are bleeding, allergic reaction, and osteoporosis. A less common complications are thrombocytopenia and thromboembolism that may not be generally recognized. We present a case of low molecular weight (LMW) heparin-induced thrombocytopenia (HIT) causing stroke, lower extremity arterial occlusion, and skin necrosis. Monitoring the platelet count is essential for early diagnosis of HIT. All patients who undergo heparinization should have a baseline platelet count done before the regimen is started and should be monitored closely especially during the first weeks of treatment.